Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 30, 2023, 9:32 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2023, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 1, 2023, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1701 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
783
WGUS54 KMAF 010232
FFWMAF
TXC033-227-335-415-010545-
/O.NEW.KMAF.FF.W.0043.230701T0232Z-230701T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
932 PM CDT Fri Jun 30 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Eastern Borden County in western Texas...
Northeastern Howard County in western Texas...
Mitchell County in western Texas...
Scurry County in western Texas...
* Until 1245 AM CDT.
* At 932 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Snyder, Colorado City, Loraine, Colorado City Airport, J B Thomas
Reservoir, Lake Colorado City, Lake Colorado City State Park,
Inadale, Champion Creek Reservoir, Fluvanna, Westbrook, Ira, Dunn,
Cuthbert, Buford, Winston Field, Knapp, Randalls Corner, Hermleigh
and Vincent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3296 10124 3296 10066 3214 10066 3217 10128
FLASH FLOOD...OBSERVED
$$
Rick Hluchan1 follow-up statement
717
WGUS74 KMAF 010331
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1031 PM CDT Fri Jun 30 2023
TXC033-227-335-415-010545-
/O.CON.KMAF.FF.W.0043.000000T0000Z-230701T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Howard TX-Mitchell TX-Scurry TX-
1031 PM CDT Fri Jun 30 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT SATURDAY
FOR EASTERN BORDEN, NORTHEASTERN HOWARD, MITCHELL AND SCURRY
COUNTIES...
At 1031 PM CDT, emergency management reported flooding across the
warned area. Between 1 and 2 inches of rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Snyder, Colorado City, Loraine, Colorado City Airport, J B Thomas
Reservoir, Lake Colorado City, Lake Colorado City State Park,
Inadale, Champion Creek Reservoir, Fluvanna, Westbrook, Ira, Dunn,
Cuthbert, Buford, Winston Field, Knapp, Randalls Corner, Hermleigh
and Vincent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3296 10124 3296 10066 3214 10066 3217 10128
FLASH FLOOD...OBSERVED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:29 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 30, 6:29 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 629 PM CDT Fri Jun 30 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 159 PM CDT Fri Jun 30 2023 Upper ridge centered over LA/MS this morning with a trough extending from WY southward across AZ. This trough will move over the Rockies today and onto the plains tonight flattening out the ridge as it moves east Saturday. Very different wx than that observed most of the week as temperatures return to near normal. Lots of clouds expected tonight and tomorrow. Temperatures tonight should fall into the low to mid 70s with a few 60s before warming into the 90s Saturday. A couple degrees cooler Saturday night. Best chance of storms this afternoon is over the Davis Mtns and tonight across Nrn Permian Basin where models develop a complex of storms moving through. SWODY1 talks about storms developing along the dryline but moisture back well to the west as of 17z with 60 dewpts in Artesia and Presidio... not much dry air except in Culberson Co. A slight risk does come down to Lea Co. with a marginal risk extending south to the Davis Mtns so potential for some strong storms with a few severe possible. Model qpf also develops some decent rainfall tonight across the Nrn Permian Basin. Saturday best chance of storms once again be over/near the Davis Mtns and Saturday night lower pops across the northern CWA and the southern border. && .LONG TERM... (Sunday through Thursday) Issued at 159 PM CDT Fri Jun 30 2023 The long term forecast starts on Sunday with temperatures continuing to run at right about normal through early this coming week. Most areas will be in the mid to upper 90s (normal high at KMAF is 96) with the higher terrain in the upper 80s to low 90s. A far cry from daily 100s most places were seeing. The Big Bend and portions of the Presidio Valley will still see temperatures in the low 100s most days. Morning lows decrease slightly with most areas seeing upper 60s to low 70s. The biggest question mark each day will be rain chances. An upper level trough ejects to the east late Sunday and into Monday, but there is not a strong ridge to take hold behind it. The area will lose larger scale ascent (rising air needed for storms), but just enough moisture looks to stick around each day such that weak boundaries may be all that is necessary to get showers and storms going most afternoon across the forecast area. Have increased PoPs, particularly over the Davis Mountains for early next week as best lift will be over the higher terrain. Temperatures begin to creep back just above normal into the upper 90s to low 100s towards the end of the extended. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Fri Jun 30 2023 Convection currently on a line from KHOB down through KFST and points east. All terminals along and east of line will have opportunity for VCTS next 2 hrs with all convection likely away after 01z. Gusty winds near TS will be primary concern along with the general rainfall. Ceilings remaining VFR otherwise with bases 6k ft or abv. Expecting another round of low cigs by 12z for KMAF with KHOB right on the edge of impact. Have included a prevailing line for KMAF but will hold off at KHOB to monitor future trends as prevailing MVFR could be added next few TAF cycles. Clouds expected to break after 16z with sct cu anticipated. Winds generally SE, decreasing in speed towards sunrise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 93 70 93 / 40 30 30 20 Carlsbad 71 98 69 96 / 10 20 20 30 Dryden 76 92 74 93 / 20 20 30 30 Fort Stockton 74 95 72 94 / 40 30 20 30 Guadalupe Pass 72 92 69 89 / 20 20 10 30 Hobbs 69 92 66 92 / 30 30 30 20 Marfa 62 89 60 88 / 40 60 20 50 Midland Intl Airport 74 94 71 94 / 30 20 30 20 Odessa 75 94 72 94 / 30 20 20 20 Wink 75 99 72 97 / 40 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...87
Hazardous weather outlook, Jun 30, 2:01 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Fri Jun 30 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Fri Jun 30 2023 /101 PM MDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There will be a chance for afternoon and evening thunderstorms, some may be severe, with lightning, gusty winds, and small hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 30, 6:08 PM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 2 W Fort Stockton 30.89N 102.92W
06/30/2023 Pecos TX Emergency Mngr
Downed power poles and trees between Belding
and west side of Fort Stockton. Roof blown
off of garage.
&&
CASSpecial weather statement, Jun 30, 6:33 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT Fri Jun 30 2023
TXZ045-046-050-010015-
Dawson TX-Andrews TX-Gaines TX-
633 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern
Andrews, southeastern Gaines, northwestern Martin and southwestern
Dawson Counties through 715 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McKenzie Lake and Florey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 10219 3261 10193 3252 10214 3252 10221
3249 10221 3234 10258 3258 10277
TIME...MOT...LOC 2333Z 234DEG 5KT 3267 10224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special weather statement, Jun 30, 6:59 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Fri Jun 30 2023
TXZ046-047-010045-
Dawson TX-Borden TX-
659 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of eastern Gaines,
northern Borden and Dawson Counties through 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Welch, or 10 miles northwest of Lamesa, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamesa, Gail, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin
Center, Arvana, Hancock and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 10220 3288 10221 3296 10215 3296 10118
3283 10118
TIME...MOT...LOC 2359Z 213DEG 23KT 3282 10210
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jun 30, 7:57 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
757 PM CDT Fri Jun 30 2023
TXZ047-048-010145-
Scurry TX-Borden TX-
757 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Scurry and Borden
Counties through 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fluvanna, or 10 miles northeast of Gail, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Snyder, Gail, Fluvanna, Hermleigh, Randalls Corner, Winston Field and
Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3260 10168 3296 10167 3296 10117 3297 10105
3296 10066 3260 10066
TIME...MOT...LOC 0057Z 266DEG 18KT 3287 10130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jun 30, 8:58 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
858 PM CDT Fri Jun 30 2023
TXZ047-048-052-053-010245-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
858 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Mitchell, Scurry,
eastern Borden and eastern Howard Counties through 945 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hobbs, or 10 miles east of Snyder, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Spring, Snyder, Colorado City, Coahoma, Loraine, Sand Springs,
Lake Colorado City, Lake Colorado City State Park, Inadale, Luther,
Fluvanna, Colorado City Airport, J B Thomas Reservoir, Champion Creek
Reservoir, Westbrook, Cuthbert, Dunn, Big Spring McMahon-Wrinkle
Airpark, Elbow and Vincent.
This includes Interstate 20 between mile markers 174 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3215 10156 3296 10133 3296 10066 3215 10066
TIME...MOT...LOC 0157Z 256DEG 31KT 3272 10074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
29Local storm report, Jun 30, 9:15 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
915 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Tstm Wnd Gst 3 E Snyder 32.71N 100.86W
06/30/2023 M89 MPH Scurry TX Mesonet
0801 PM Tstm Wnd Gst 3 WNW Fluvanna 32.91N 101.20W
06/30/2023 M61 MPH Borden TX Mesonet
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:27 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Gaines | 3 hr |
| Jun 30, 7:57 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 48 min |
| Jun 30, 8:58 PM CDT | Special Weather Statement | MAF | Howard, Mitchell, Scurry | 47 min |
| Jul 1, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 41 min |
| Jul 1, 3:59 PM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Jul 1, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 56 min |
| Jul 1, 4:26 PM CDT | Special Weather Statement | MAF | Glasscock | 49 min |
| Jul 1, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 61 min |
| Jul 1, 5:19 PM CDT | Special Weather Statement | MAF | Reagan | 41 min |
| Jul 1, 5:29 PM CDT | Special Weather Statement | MAF | Ector | 46 min |
| Jul 1, 5:32 PM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| Jul 1, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 52 min |
| Jul 1, 6:02 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| Jul 1, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| Jul 1, 6:27 PM CDT | Special Weather Statement | MAF | Reagan | 63 min |
| Jul 1, 6:46 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jul 1, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 52 min |
| Jul 1, 6:55 PM CDT | Special Weather Statement | MAF | Andrews | 50 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.